Ask a doctor

Post-fractional Laser Redness After 4 Weeks: How to Make It Go Away Faster?

Dear doctor. Good day. I'd had fractional laser on both cheeks to minimize acne scars appearance on 2nd September 2012. The dermatologist promised me that everything will turns out well within 2 weeks. But it's almost 4 weeks now, and both cheeks are still red. Is this called redness? Or hyperpigmentation? Or PIH? Another dermatologist that I consulted for 2nd opinion last week, gave me stiefel's physiogel AI cream but I dont think it's working. Please help, doc.

Doctor Answers (1)

Fractional Laser

+2

The post treatment erythema after fractionated laser treatments occurs in everyone, but can be worse when other issues are involved.   You didn't mention what kind of Fractional laser was used.  Erbium based treatments because they are cooler, tend to leave less erythema and what does occurs fades quickly.  When the treatment is CO2 based, there is signficant heat damage and therefore more erythema and a longer fade time.

Two other issues can complicate the post treatment recovery and I have seen both.  The first is a allergic or irritant dermatitis caused by one of the recovery balms or creams you have been told to use.  We are seeing more of this all the time.  It occasionally will necessitate patch testing to determine the underlying culprit in your skin products.   The second cause is infection, but this is usually rapid appearance of red skin in the recovery phase and often has oozing and crusting and associated pain.

A couple of suggestions.  Keep your doctor in the loop as you need support and he/she needs feedback.  Secondly, go purchase a couple of products for sensitive skin made by LaRoche Posay.  These products are in their Toleriane Line and would be the Dermo Cleanser and Toleriane Moisturizer.  If you can't find these, consider Aquanil HC Lotion and a nice creaming moisturizer like CeraVe.   It is OK to use some camoflage makeup to hide the pink until it fades.   Lastly, if the red persists there are ways to reduce red with vascular lasers.  I think given enough time, things will improve.

Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.